Note: This column describes the author’s own experiences with several chronic obstructive pulmonary disease (COPD) medications. Not everyone will have the same response to treatment. Consult your doctor before starting or stopping a therapy.
Medications often bring side effects, and COPD therapies are no exception. We may have to learn to deal with some of these side effects, but others can prove intolerable. The key is to discuss any issues with your medical team and determine what’s best for you.
When I was diagnosed with COPD 10 years ago, I was assigned a pulmonologist and a cardiologist. As I confessed in a previous column, I didn’t immediately follow up with them because I was in denial. I’ve since reframed my thinking and now understand the importance of working with my medical team.
Navigating treatment side effects
I use Trelegy Ellipta (fluticasone furoate, umeclidinium, and vilanterol), an inhaler therapy, to treat my COPD. It helps keep my airways open and prevent me from wheezing. Unfortunately, it sometimes affects my vocal cords and makes my voice seem weak or hoarse. When I started using the inhaler, this vocal change lasted about two weeks. Last fall, I developed acute respiratory distress syndrome and couldn’t use my inhaler until I’d recovered enough to be able to forcefully inhale the medication into my lungs. Once I was able to use it again, I experienced another round of hoarseness.
I don’t make my living as a singer or radio announcer, though, so this side effect seems like one I’ll have to deal with. However, my doctor and I might have decided on a different treatment plan if I were still teaching and needed to project my voice to the back of the classroom.
In addition to Trelegy Ellipta, I take DuoNeb (albuterol and ipratropium) through my nebulizer — but only when I’m experiencing a COPD exacerbation. That’s because DuoNeb gives me the shakes, and I have a tough time dealing with this side effect.
Over 30 years ago, I was teaching biology when I began experiencing shaking, to the point where I couldn’t correctly position a slide under a microscope. That was a big problem, as my students often needed help focusing their own microscopes and finding the field they needed to view. A series of tests resulted in a diagnosis of Graves’ disease, an autoimmune disorder that causes hyperthyroidism. When I now experience shakes due to DuoNeb, it reminds me too much of my shaking from Graves’.
There’s another medication I could nebulize that might not cause me to shake as severely, but for now, it works for me to use DuoNeb only at the beginning of any breathing issues. Should my health situation change, though, I may have to learn to tolerate a little more shaking.
Another side effect I struggle with is nonproductive coughing, which could be a result of gastroesophageal reflux disease (GERD), my hiatal hernia, or the medication enalapril, which I take to control my high blood pressure.
I’m on medication for GERD, so there’s not much I can do there. Medical advancements have improved the hiatal hernia surgery process, but my gastroenterologist doesn’t want me to have the surgery unless it’s necessary, as he believes I’ll be at a higher risk of developing gangrene. Since he has an extremely high rating in his specialty, I’m inclined to follow his advice. With enalapril, my cardiologist says that, in many cases, if the heart likes a medication, the lungs don’t — so he and my pulmonologist are working together to manage this issue. In the meantime, regardless of its cause, I’m learning to deal with the coughing.
As my health changes, I may need to change my approach to treatment, but this summation is where I’m at for now.
If you’re struggling with any symptoms or medication side effects, make sure to tell your physician what’s bothering you. Our healthcare providers can’t magically identify what’s wrong just by looking at us, so we need to work with them as a team to decide what’s best for our health.
Note: COPD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of COPD News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to chronic obstructive pulmonary disease.